Arkansas, 2009

Flash Flooding and Hail in Arkansas, August 5, 2009

August 5, 2009 · NWS TSA · 17 events in 5 counties and zones

Thunderstorms produced severe weather across northwestern Arkansas during the late afternoon through evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$552,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms produced severe weather across northwestern Arkansas during the late afternoon through evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 5, 2:18 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 5, 2:18 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT WED AUG 5 2009

.DISCUSSION...
SLIGHTLY COOLER AIR NORTH OF STATIONARY FRONT IN NE OKLAHOMA/NW
ARKANSAS AND THUNDERSTORM ACTIVITY ACROSS SE OKLAHOMA HAVE KEPT
TEMPERATURES SEVERAL DEGREES COOLER THAN THIS TIME YESTERDAY.
HOWEVER...WITH DEWPOINTS RUNNING SEVERAL DEGREES HIGHER THAN
YESTERDAY...HEAT INDICES ARE STILL ABOVE THE CENTURY MARK ACROSS
NORTHEAST AND EAST CENTRAL OKLAHOMA. WILL MAINTAIN HEAT
WARNING/ADVISORY AREA THROUGH FRIDAY...WITH AN EXTENSION INTO
SOUTHEAST OKLAHOMA.

ONGOING CONVECTION ACROSS SOUTHEAST OKLAHOMA IS OCCURRING ALONG THE
OUTFLOW BOUNDARY FROM THE EARLY MORNING MCS IN ARKANSAS. THIS
ACTIVITY WILL CONTINUE TO SHIFT SOUTH INTO THE EVENING. CU FIELD HAS
BEEN INCREASING OVER THE PAST COUPLE OF HOURS IN THE VICINITY OF THE
EAST/WEST STATIONARY FRONT...CURRENTLY SITUATED ACROSS NE OKLAHOMA
TO NEAR THE AR/MO STATE LINE. COULD SEE SOME ADDITIONAL STORM
DEVELOPMENT NEAR THE FRONT THIS EVENING. SUFFICIENT INSTABILITY WILL
YIELD THE POSSIBILITY OF SEVERE WX...WITH STRONG WINDS BEING THE
PRIMARY THREAT.

NAM BRINGS AN MCS THROUGH KANSAS OVERNIGHT AND INTO EASTERN OKLAHOMA
ON THURSDAY...WHILE THE GFS KEEPS ANY CONVECTION WEST AND NORTH OF
THE AREA. STAYED CLOSER TO THE GFS SOLUTION FOR THURSDAY...KEEPING
TEMPS WARMER AND POPS LOWER THAN THE NAM GUIDANCE. WITH ATMOSPHERE
REMAINING MOIST...DID LEAVE LOW POPS IN FOR THURSDAY AS THE
STATIONARY FRONT SLOWLY LIFTS NORTH AND OTHER BOUNDARIES REMAIN IN
THE REGION.

UPPER HIGH SLATED TO MAKE A SHIFT EASTWARD OVER THE CWA OVER THE
NEXT SEVERAL DAYS. THIS SHOULD KEEP TEMPERATURES AND DEWPOINTS HIGH
AND THE CHANCE FOR RAIN LOW INTO THE WEEKEND. HEAT INDICES WILL
LIKELY REMAIN IN THE 105 TO 108 RANGE IN THE ADVISORY AREA THURSDAY
AND FRIDAY. ALSO ANTICIPATE OVERNIGHT LOWS REMAINING WARM...THOUGH
THIS WILL BE DEPENDENT ON IF AND WHERE ANY CONVECTION DEVELOPS. WITH
THIS UNCERTAINTY...WILL HOLD OFF ON EXTENDING THE HEAT WARNING AREA.
HEAT INDICES CURRENTLY LOOK TO REMAIN JUST BELOW CRITERIA ON SATURDAY
AND SUNDAY.

COOLER TEMPERATURES AND AN IN INCREASE IN CLOUD COVER ARE EXPECTED
FOR THE BEGINNING OF NEXT WEEK AS THE UPPER HIGH SETTLES OVER THE
SE US. ECMWF CONTINUES TO SHOW A COLD FRONT MOVING INTO THE REGION
DURING THE FIRST PART OF THE WEEK WHILE THE GFS KEEPS THE FRONT TO
OUR NORTH. DUE TO THE CONTINUITY OF THE ECMWF...MAINTAINED LOW POPS
AND KEPT TEMPERATURES CLOSER TO NORMAL THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   75  98  79 100 /  20  20  10  10
FSM   74  97  75  98 /  30  20  10  10
MLC   74  99  77  98 /  40  20  10   0
BVO   71  96  74 100 /  20  20  10  10
FYV   69  91  72  92 /  20  20  10  10
BYV   70  92  71  92 /  20  10  10  10
MKO   74  97  74  98 /  30  20  10  10
MIO   70  95  76  98 /  10  20  10  10
F10   74  98  75  99 /  30  20  10  10
HHW   73 100  76  97 /  30  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM FRIDAY FOR OKZ060.

     HEAT ADVISORY UNTIL 8 PM FRIDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ059-OKZ061-OKZ062-OKZ064-OKZ065-OKZ066-
     OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...HEAT ADVISORY UNTIL 8 PM FRIDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...15
LONG TERM....03
Hazardous weather outlook, Aug 5, 11:59 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1259 PM CDT WED AUG 5 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1258 PM CDT WED AUG 5 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

HEAVY RAIN.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA.
ONSET...ONGOING.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA..EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
ONSET...ONGOING.

DISCUSSION...
DANGEROUS HEAT CONDITIONS WILL CONTINUE THIS AFTERNOON AS A SWATH OF
EASTERN OKLAHOMA AGAIN EXCEEDS THE CENTURY MARK. EXCESSIVE LOW LEVEL
MOISTURE WILL CREATE HEAT INDEX VALUES NEAR OR EXCEEDING 105 DEGREES
ACROSS A LARGE PORTION OF THE REGION.

THERE WILL ALSO BE A THREAT FOR SEVERE THUNDERSTORMS...MAINLY
THIS AFTERNOON. A VERY MOIST AND UNSTABLE AIRMASS WILL COMBINE
WITH SEVERAL SURFACE BOUNDARIES OR AREAS OF CONVERGENCE THAT COULD
POSSIBLY BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.
DOWNBURST WINDS WILL BE THE PRIMARY THREAT FROM ANY CONVECTIVE
ACTIVITY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THERE WILL BE LITTLE CHANGE TO THE GENERAL WEATHER PATTERN OVER
THE NEXT SEVERAL DAYS. CONDITIONS WILL REMAIN HOT AND HUMID...
WITH HEAT INDEX VALUES REACHING DANGEROUS LEVELS AT LEAST INTO THE
UPCOMING WEEKEND. GIVEN THE AVAILABLE LOW LEVEL MOISTURE...
INSTABILITY... AND RESIDUAL SURFACE BOUNDARIES... THERE WILL ALSO
BE THE CHANCE FOR INTERMITTENT THUNDERSTORM ACTIVITY. STORMS
COULD BE STRONG TO SEVERE... WITH DOWNBURST WINDS THE MAIN THREAT.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY PERSONNEL SHOULD HAVE PLANS IN PLACE FOR HEAT RELATED PROBLEMS
THROUGH THE REST OF THIS WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 5, 12:21 PM CST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
121 PM CDT WED AUG 5 2009

OKZ049-075-076-051845-
LATIMER OK-LE FLORE OK-PUSHMATAHA OK-
121 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 145 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN LE FLORE...NORTHEASTERN PUSHMATAHA AND SOUTHERN
     LATIMER

AT 121 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF ALBION...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...YANUSH...BENGAL...MUSE...
WHITESBORO...TALIHINA...HONOBIA...TUSKAHOMA...KIAMICHI AND ALBION.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3436 9504 3464 9538 3492 9513 3468 9473
      3450 9490 3450 9504 3436 9503
TIME...MOT...LOC 1821Z 303DEG 25KT 3474 9518
Special weather statement, Aug 5, 1:28 PM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT WED AUG 5 2009

OKZ053-052015-
CHOCTAW OK-
228 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     WESTERN CHOCTAW

AT 228 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTH OF UNGER...MOVING SOUTH AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...GRANT...GAY...GOODLAND...BOSWELL...
UNGER AND SOPER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3392 9590 3392 9592 3393 9593 3416 9595
      3417 9578 3416 9578 3416 9568 3394 9551
      3391 9589
TIME...MOT...LOC 1928Z 341DEG 17KT 3414 9576
Special weather statement, Aug 5, 2:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
317 PM CDT WED AUG 5 2009

OKZ064-065-052100-
CREEK OK-OKFUSKEE OK-
317 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN CREEK

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN OKFUSKEE

AT 317 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF DEPEW...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...WELTY...BRISTOW...MILFAY AND
DEPEW.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3564 9627 3559 9630 3553 9660 3586 9661
      3587 9640
TIME...MOT...LOC 2017Z 316DEG 22KT 3580 9651
Special weather statement, Aug 5, 2:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT WED AUG 5 2009

ARZ029-052115-
SEBASTIAN AR-
341 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     EASTERN SEBASTIAN

AT 342 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF MILLTOWN...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...CROSSROADS...MILLTOWN...
GREENWOOD...DAYTON...WASHBURN...BURNVILLE AND FORT CHAFFEE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3514 9413 3510 9415 3508 9419 3508 9422
      3522 9430 3531 9410 3527 9407 3522 9408
      3521 9405 3521 9403 3519 9401 3515 9402
TIME...MOT...LOC 2042Z 333DEG 9KT 3518 9415
Special weather statement, Aug 5, 3:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
410 PM CDT WED AUG 5 2009

ARZ029-052145-
SEBASTIAN AR-
410 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     EASTERN SEBASTIAN

AT 410 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MILLTOWN...MOVING SOUTH AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CROSSROADS...MILLTOWN...DAYTON...
WASHBURN...BURNVILLE AND FORT CHAFFEE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

LAT...LON 3514 9403 3514 9413 3510 9415 3508 9419
      3507 9425 3516 9425 3524 9422 3525 9408
      3522 9407 3521 9405 3522 9403
TIME...MOT...LOC 2110Z 340DEG 6KT 3514 9415
Special weather statement, Aug 5, 3:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
417 PM CDT WED AUG 5 2009

ARZ019-029-052145-
CRAWFORD AR-SEBASTIAN AR-
417 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN SEBASTIAN

IN NORTHWEST ARKANSAS
     SOUTHERN CRAWFORD

AT 417 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTH OF CENTRAL CITY...MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MILLTOWN...URSULA...
GREENWOOD...BARLING...LAVACA...WASHBURN...BURNVILLE...FORT CHAFFEE...
BLOOMER AND CENTRAL CITY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3514 9426 3537 9434 3540 9408 3532 9407
      3522 9408 3522 9406 3515 9405
TIME...MOT...LOC 2117Z 299DEG 10KT 3527 9425

The radar

The Western Arkansas radar (KSRX), 92 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

11 hail, 3 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Madison

When
August 5, 3:30 PM CST
Where
Madison County, 2 mi S of Witter
Measured
1.5 in hail
Reported by
Public
Coordinates
35.901, -93.680

Hail, Madison

When
August 5, 3:50 PM CST
Where
Madison County, St Paul
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.820, -93.770

Hail, Sebastian

When
August 5, 4:02 PM CST to 4:12 PM CST
Where
Sebastian County, 3 mi E of Central City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.320, -94.197

Hail, Sebastian

When
August 5, 4:15 PM CST
Where
Sebastian County, Lavaca
Measured
1.75 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.330, -94.180

Lightning, Franklin

When
August 5, 4:30 PM CST
Where
Franklin County, Charleston
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.300, -94.030

Lightning struck a piano workshop and resulted in a fire.

Hail, Franklin

When
August 5, 4:50 PM CST
Where
Franklin County, Barnes
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.650, -93.820

Thunderstorm Wind, Crawford

When
August 5, 4:55 PM CST
Where
Crawford County, Kibler
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.430, -94.230

Strong thunderstorm wind blew down trees on the east side of town.

Hail, Crawford

When
August 5, 5:20 PM CST
Where
Crawford County, Mountainburg
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.630, -94.170

Flash Flood, Madison

When
August 5, 5:27 PM CST to 7:30 PM CST
Where
Madison County, 1 mi NW of Japton to 1 mi SW of Japton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.960, -93.813

Creeks near Japton briefly rose out of banks, flooding several rural roads.

Hail, Washington

When
August 5, 5:35 PM CST
Where
Washington County, 3 mi WNW of Fayetteville
Measured
3 in hail
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
36.087, -94.220

Tea cup size hail damaged numerous homes and automobiles.

Hail, Washington

When
August 5, 5:37 PM CST
Where
Washington County, 3 mi NE of Farmington
Measured
0.88 in hail
Reported by
County Official
Coordinates
36.061, -94.212

Hail, Washington

When
August 5, 5:53 PM CST
Where
Washington County, Farmington
Measured
1 in hail
Reported by
Public
Coordinates
36.030, -94.250

Thunderstorm Wind, Washington

When
August 5, 6:16 PM CST
Where
Washington County, 1 mi S of Wedington
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.066, -94.420

Strong thunderstorm wind blew down several pine trees.

Hail, Washington

When
August 5, 6:24 PM CST
Where
Washington County, (Fyv)fayetteville Ar
Measured
1.75 in hail
Property damage
$25,000
Reported by
Official NWS Observations
Coordinates
36.000, -94.170

The observer at Drake Field reported goflball size hail.

Flash Flood, Washington

When
August 5, 6:30 PM CST to 9:30 PM CST
Where
Washington County, 1 mi NW of Farmington to 1 mi SW of Farmington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.040, -94.263

Low lying rural roads were flooded.

Flash Flood, Sebastian

When
August 5, 6:35 PM CST to 7:45 PM CST
Where
Sebastian County, 1 mi NW of Lavaca to 1 mi SW of Lavaca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.340, -94.193

Portions of 18th Street were flooded.

Hail, Sebastian

When
August 5, 6:37 PM CST
Where
Sebastian County, Ft Smith
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.380, -94.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194780, 194782, 194784, 194785, 199498, 194787, 194788, 194789, 194791, 199997, 194793, 194796, 194797, 194800, 194804, 194805, 194806.